Dyspnoea after antiplatelet agents: The AZD6140 controversy

V. L. Serebruany, J. Stebbing, D. Atar

Research output: Contribution to journalArticle

Abstract

Recent randomised studies suggest that experimental oral reversible platelet P2Y12 receptor inhibitor, AZD6140, causes dyspnoea. This also raises similar concerns about the parent compound, and another adenosine triphosphate (ATP) analogue (AR-69931MX or cangrelor), which is currently in Phase 3 trial in patients undergoing coronary interventions. We analysed package inserts, and available clinical trials safety data for antiplatelet agents with regard to the incidence of dyspnoea. We found that dyspnoea is a very rare complication of the presently approved platelet inhibitors, mostly caused by underlying disease, rather than antiplatelet therapy per se. The main reasons for respiratory distress after oral (AZD6140), and intravenous (cangrelor) agents may be the development of mild asymptomatic thrombotic thrombocytopenic purpura, fluid retention and dyspnoea because of the reversible nature of these drugs. Also, these agents are ATP analogues, which rapidly metabolise to adenosine, a well-known bronchoprovocator causing dyspnoea as well. In summary, dyspnoea is seldom considered, there are no treatment algorithms when it does occur, plausible mechanisms exist and despite these plausible mechanisms, the true cause of dyspnoea in these exposed individuals is unknown. Additional pulmonary function testing, immunological investigations and platelet receptor studies are urgently needed to determine the cause of dyspnoea after AZD6140, and to point out how such serious adverse reactions can be prevented, or at least minimised, raising potential concerns about this drug.

Original languageEnglish (US)
Pages (from-to)529-533
Number of pages5
JournalInternational Journal of Clinical Practice
Volume61
Issue number3
DOIs
StatePublished - Mar 2007

Fingerprint

Platelet Aggregation Inhibitors
Dyspnea
Blood Platelets
Adenosine Triphosphate
Product Labeling
Thrombotic Thrombocytopenic Purpura
Ticagrelor
Pharmaceutical Preparations
Adenosine
Clinical Trials
Safety
Lung
Incidence
Therapeutics

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Dyspnoea after antiplatelet agents : The AZD6140 controversy. / Serebruany, V. L.; Stebbing, J.; Atar, D.

In: International Journal of Clinical Practice, Vol. 61, No. 3, 03.2007, p. 529-533.

Research output: Contribution to journalArticle

Serebruany, V. L. ; Stebbing, J. ; Atar, D. / Dyspnoea after antiplatelet agents : The AZD6140 controversy. In: International Journal of Clinical Practice. 2007 ; Vol. 61, No. 3. pp. 529-533.
@article{348cf8f004c84b5d947829972e6364c3,
title = "Dyspnoea after antiplatelet agents: The AZD6140 controversy",
abstract = "Recent randomised studies suggest that experimental oral reversible platelet P2Y12 receptor inhibitor, AZD6140, causes dyspnoea. This also raises similar concerns about the parent compound, and another adenosine triphosphate (ATP) analogue (AR-69931MX or cangrelor), which is currently in Phase 3 trial in patients undergoing coronary interventions. We analysed package inserts, and available clinical trials safety data for antiplatelet agents with regard to the incidence of dyspnoea. We found that dyspnoea is a very rare complication of the presently approved platelet inhibitors, mostly caused by underlying disease, rather than antiplatelet therapy per se. The main reasons for respiratory distress after oral (AZD6140), and intravenous (cangrelor) agents may be the development of mild asymptomatic thrombotic thrombocytopenic purpura, fluid retention and dyspnoea because of the reversible nature of these drugs. Also, these agents are ATP analogues, which rapidly metabolise to adenosine, a well-known bronchoprovocator causing dyspnoea as well. In summary, dyspnoea is seldom considered, there are no treatment algorithms when it does occur, plausible mechanisms exist and despite these plausible mechanisms, the true cause of dyspnoea in these exposed individuals is unknown. Additional pulmonary function testing, immunological investigations and platelet receptor studies are urgently needed to determine the cause of dyspnoea after AZD6140, and to point out how such serious adverse reactions can be prevented, or at least minimised, raising potential concerns about this drug.",
author = "Serebruany, {V. L.} and J. Stebbing and D. Atar",
year = "2007",
month = "3",
doi = "10.1111/j.1742-1241.2007.01294.x",
language = "English (US)",
volume = "61",
pages = "529--533",
journal = "International Journal of Clinical Practice",
issn = "1368-5031",
publisher = "Wiley-Blackwell",
number = "3",

}

TY - JOUR

T1 - Dyspnoea after antiplatelet agents

T2 - The AZD6140 controversy

AU - Serebruany, V. L.

AU - Stebbing, J.

AU - Atar, D.

PY - 2007/3

Y1 - 2007/3

N2 - Recent randomised studies suggest that experimental oral reversible platelet P2Y12 receptor inhibitor, AZD6140, causes dyspnoea. This also raises similar concerns about the parent compound, and another adenosine triphosphate (ATP) analogue (AR-69931MX or cangrelor), which is currently in Phase 3 trial in patients undergoing coronary interventions. We analysed package inserts, and available clinical trials safety data for antiplatelet agents with regard to the incidence of dyspnoea. We found that dyspnoea is a very rare complication of the presently approved platelet inhibitors, mostly caused by underlying disease, rather than antiplatelet therapy per se. The main reasons for respiratory distress after oral (AZD6140), and intravenous (cangrelor) agents may be the development of mild asymptomatic thrombotic thrombocytopenic purpura, fluid retention and dyspnoea because of the reversible nature of these drugs. Also, these agents are ATP analogues, which rapidly metabolise to adenosine, a well-known bronchoprovocator causing dyspnoea as well. In summary, dyspnoea is seldom considered, there are no treatment algorithms when it does occur, plausible mechanisms exist and despite these plausible mechanisms, the true cause of dyspnoea in these exposed individuals is unknown. Additional pulmonary function testing, immunological investigations and platelet receptor studies are urgently needed to determine the cause of dyspnoea after AZD6140, and to point out how such serious adverse reactions can be prevented, or at least minimised, raising potential concerns about this drug.

AB - Recent randomised studies suggest that experimental oral reversible platelet P2Y12 receptor inhibitor, AZD6140, causes dyspnoea. This also raises similar concerns about the parent compound, and another adenosine triphosphate (ATP) analogue (AR-69931MX or cangrelor), which is currently in Phase 3 trial in patients undergoing coronary interventions. We analysed package inserts, and available clinical trials safety data for antiplatelet agents with regard to the incidence of dyspnoea. We found that dyspnoea is a very rare complication of the presently approved platelet inhibitors, mostly caused by underlying disease, rather than antiplatelet therapy per se. The main reasons for respiratory distress after oral (AZD6140), and intravenous (cangrelor) agents may be the development of mild asymptomatic thrombotic thrombocytopenic purpura, fluid retention and dyspnoea because of the reversible nature of these drugs. Also, these agents are ATP analogues, which rapidly metabolise to adenosine, a well-known bronchoprovocator causing dyspnoea as well. In summary, dyspnoea is seldom considered, there are no treatment algorithms when it does occur, plausible mechanisms exist and despite these plausible mechanisms, the true cause of dyspnoea in these exposed individuals is unknown. Additional pulmonary function testing, immunological investigations and platelet receptor studies are urgently needed to determine the cause of dyspnoea after AZD6140, and to point out how such serious adverse reactions can be prevented, or at least minimised, raising potential concerns about this drug.

UR - http://www.scopus.com/inward/record.url?scp=33847050871&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=33847050871&partnerID=8YFLogxK

U2 - 10.1111/j.1742-1241.2007.01294.x

DO - 10.1111/j.1742-1241.2007.01294.x

M3 - Article

C2 - 17313629

AN - SCOPUS:33847050871

VL - 61

SP - 529

EP - 533

JO - International Journal of Clinical Practice

JF - International Journal of Clinical Practice

SN - 1368-5031

IS - 3

ER -